, Volume 79, Issue 1, pp 23–32 | Cite as

Analysis of an upwind finite-difference scheme for a system of coupled singularly perturbed convection-diffusion equations

  • T. Linß


We study a system of coupled convection-diffusion equations. The equations have diffusion parameters of different magnitudes associated with them which give rise to boundary layers at either boundary. An upwind finite difference scheme on arbitrary meshes is used to solve the system numerically. A general error estimate is derived that allows to immediately conclude robust convergence – w.r.t. the perturbation parameters – for certain layer-adapted meshes, thus improving and generalising previous results [4]. We present the results of numerical experiments to illustrate our theoretical findings.

AMS Subject Classifications

65L10 65L12 65L60 


Convection-diffusion singular perturbation layer-adapted mesh systems of odes derivative bounds 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Andreev, V. B., Kopteva, N. V. 1998On the convergence, uniform with respect to a small parameter, of monotone three-point finite-difference approximationsDiffer. Equations34921929zbMATHMathSciNetGoogle Scholar
  2. Andreev, V. B. 2001The Green function and a priori estimates of solutions of monotone three-point singularly perturbed finite-difference schemesDiffer. Equations37923933zbMATHCrossRefGoogle Scholar
  3. Bakhvalov, N. S. 1969Towards optimization of methods for solving boundary value problems in the presence of boundary layersZh. Vychisl. Mat. i Mat. Fiz.9841859(in Russian)zbMATHGoogle Scholar
  4. Cen, Z. 2005Parameter-uniform finite difference scheme for a system of coupled singularly perturbed convection-diffusion equationsJ. Sys. Sci. Complexity18498510zbMATHMathSciNetGoogle Scholar
  5. Kellogg, R. B., Tsan, A. 1978Analysis of some difference approximations for a singular perturbation problem without turning pointsMath. Comput.3210251039zbMATHCrossRefMathSciNetGoogle Scholar
  6. Kopteva, N. V. 2001Maximum norm a posteriori error estimates for a one-dimensional convection-diffusion problemSIAM J. Numer. Anal.39423441zbMATHCrossRefMathSciNetGoogle Scholar
  7. Kopteva, N. V., Stynes, M. 2001A robust adaptive method for a quasi-linear one-dimensional convection-diffusion problemSIAM J. Numer. Anal.3914461467zbMATHCrossRefMathSciNetGoogle Scholar
  8. Linß, T. 2001Sufficient conditions for uniform convergence on layer-adapted gridsAppl. Numer. Math.37241255zbMATHCrossRefMathSciNetGoogle Scholar
  9. Linß, T. 2004Error expansion for a first-order upwind difference scheme applied to a model convection-diffusion problemIMA J. Numer. Anal.24239253zbMATHCrossRefMathSciNetGoogle Scholar
  10. Linß, T. 2005On a set of singularly perturbed convection-diffusion equationsJ. Comput. Appl. Math.180173179zbMATHCrossRefMathSciNetGoogle Scholar
  11. Linß, T.: Layer-adapted meshes for convection-diffusion problems. Habilitation thesis, Technische Universität Dresden 2006.Google Scholar
  12. Linß, T., Madden, N.: Layer-adapted meshes for a system of coupled singularly perturbed reaction-diffusion problem. (2007, in preparation).Google Scholar
  13. Madden, N., Stynes, M. 2003A uniformly convergent numerical method for a coupled system of two singularly perturbed linear reaction-diffusion problemsIMA J. Numer. Anal.23627644zbMATHCrossRefMathSciNetGoogle Scholar
  14. Miller, J. J. H., O'Riordan, E., Shishkin, G. I. 1996Fitted numerical methods for singular perturbation problems. Error estimates in the maximum norm for linear problems in one and two dimensionsWorld ScientificSingaporezbMATHGoogle Scholar
  15. Morton, K. W. 1996Numerical solution of convection-diffusion problems. Applied Mathematics and Mathematical Computation, vol. 12Chapman & HallLondonGoogle Scholar
  16. Natividad, M. C., Stynes, M. 2003Richardson extrapolation for a convection-diffusion problem using a Shishkin meshAppl. Numer. Math.45315329zbMATHCrossRefMathSciNetGoogle Scholar
  17. Protter, M. H., Weinberger, H. F. 1967Maximum principles in differential equationsEnglewood CliffsPrentice-Hall, NJGoogle Scholar
  18. Roos, H.-G., Stynes, M., Tobiska, L. 1996Numerical methods for singularly perturbed differential equations. Springer Series in Computational Mathematics, vol. 24SpringerBerlinGoogle Scholar

Copyright information

© Springer-Verlag Wien 2006

Authors and Affiliations

  1. 1.Institut für Numerische MathematikTechnische Universität DresdenDresdenGermany

Personalised recommendations